Electronic Journal of Statistics

Random variate generation for Laguerre-type exponentially tilted $\alpha$-stable distributions

Stefano Favaro, Bernardo Nipoti, and Yee Whye Teh

Full-text: Open access


Exact sampling methods have been recently developed for generating random variates for exponentially tilted $\alpha$-stable distributions. In this paper we show how to generate, exactly, random variates for a more general class of tilted $\alpha$-stable distributions, which is referred to as the class of Laguerre-type exponentially tilted $\alpha$-stable distributions. Beside the exponentially tilted $\alpha$-stable distribution, such a class includes also the Erlang tilted $\alpha$-stable distribution. This is a special case of the so-called gamma tilted $\alpha$-stable distribution, for which an efficient exact random variate generator is currently not available in the literature. Our result fills this gap.

Article information

Electron. J. Statist., Volume 9, Number 1 (2015), 1230-1242.

Received: June 2014
First available in Project Euclid: 11 June 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62E15: Exact distribution theory 65C60: Computational problems in statistics

Exact random variate generation exponentially tilted $\alpha$-stable distribution gamma tilted $\alpha$-stable distribution Laguerre polynomial noncentral generalized factorial coefficient rejection sampling


Favaro, Stefano; Nipoti, Bernardo; Teh, Yee Whye. Random variate generation for Laguerre-type exponentially tilted $\alpha$-stable distributions. Electron. J. Statist. 9 (2015), no. 1, 1230--1242. doi:10.1214/15-EJS1033. https://projecteuclid.org/euclid.ejs/1433982944

Export citation


  • [1] Barndorff-Nielsen, O.E. and Shepard, N. (2001). Normal modified stable processes., Theory Probab. Math. Statist, 65, 1–19.
  • [2] Bucklew, J.A. (1990)., Large deviation techniques in decision, simulation and estimation. John Wiley, New York.
  • [3] Bucklew, J.A. (2004)., Introduction to rare event simulation. Springer-Verlag, New York.
  • [4] Chak, M. (1956). A class of polynomials and a generalization of Stirling numbers., Duke Math. J., 23, 45–55.
  • [5] Chambers, J.M., Mallows, C.L. and Stuck, B.W. (1976). A method for simulating stable random variables., J. Amer. Stat. Assoc., 71, 340–344.
  • [6] Charalambides, C.A. and Koutras, M. (1983). On the differences of generalized factorials at an arbitrary point and their combinatorial applications., Discrete Math., 47, 183–201.
  • [7] Charalambides, C.A. (2005)., Combinatorial methods in discrete distributions. Wiley, Hoboken, NJ.
  • [8] Devroye, L. (1986)., Non-uniform random variate generation. Springer-Verlag, New York.
  • [9] Devroye, L. (2009). Random variate generation for exponentially and polynomially tilted stable distributions., ACM Trans. Model. Comp. Simul., 19, 4.
  • [10] Favaro, S., Nipoti, B. and Teh, Y.W. (2015). Supplement to “Random variate generation for Laguerre-type exponentially tilted $\alpha$-stable distributions”. DOI:, 10.1214/15-EJS1033SUPP.
  • [11] Gould, H.W. and Hopper, A.T. (1962). Operational formulas connected with two generalizations of Hermite polynomials., Duke Math. J., 29, 51–63.
  • [12] Gradshteyn, L.S. and Ryzhik, L.M. (2000)., Table of integrals, series, and products. Academic Press.
  • [13] Hofert, M. (2011). Sampling exponentially tilted stable distributions., ACM Trans. Model. Comp. Simul., 22, 1.
  • [14] Hougaard, P. (1986). Survival models for heterogeneous populations derived from stable distributions., Biometrika, 73, 1, 387–396.
  • [15] Ismail, M.E.H. (2000)., Classical and quantum orthogonal polynomials in one variable. Cambridge University Press.
  • [16] Kanter, M. (1986). Stable densities under change of scale and total variation inequalities., Ann. Probab., 3, 1, 697–707.
  • [17] Sato, K. (1999)., Lévy processes and infinitely divisible distributions. Cambridge University Press, Cambridge.
  • [18] Tweedie, M.C.K. (1984). An index which distinguishes between some important exponential families. In, Statistics: Applications and New Directions: Proceedings of the Indian Statistical Institute Golden Jubilee International Conference, 579–604.
  • [19] Zolotarev, V.M. (1986)., One dimensional stable distributions. American Mathematical Society, Providence, RI.

Supplemental materials